Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2017, 9:11 PM CDT for 4 counties in Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2017, 9:11 PM CDT (02:11 UTC)
- Expired
- Sep 22, 2017, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 168 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 9:15 PM CDT | HAIL 1 | 3 Se Grygla, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1837 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 3.8
The text
As transmitted.
154 WUUS53 KFGF 230211 SVRFGF MNC007-077-089-113-230315- /O.NEW.KFGF.SV.W.0148.170923T0211Z-170923T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 911 PM CDT FRI SEP 22 2017 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southeastern Marshall County in northwestern Minnesota... Northwestern Beltrami County in north central Minnesota... Southwestern Lake of the Woods County in north central Minnesota... Northeastern Pennington County in northwestern Minnesota... * Until 1015 PM CDT. * At 911 PM CDT, a severe thunderstorm was located over Grygla, or 28 miles northeast of Thief River Falls, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Carmel and Jelle around 925 PM CDT. Malcolm and Fourtown around 935 PM CDT. Gates Corner around 945 PM CDT. Oaks Corner around 1010 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4810 9570 4832 9585 4867 9503 4839 9476 TIME...MOT...LOC 0211Z 244DEG 28KT 4828 9561 HAIL...1.25IN WIND...<50MPH $$ Speicher
2 follow-up statements
375
WWUS53 KFGF 230246
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
946 PM CDT FRI SEP 22 2017
MNC089-113-230255-
/O.CAN.KFGF.SV.W.0148.000000T0000Z-170923T0315Z/
Marshall MN-Pennington MN-
946 PM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL AND
NORTHEASTERN PENNINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4819 9540 4833 9549 4866 9502 4839 9476
TIME...MOT...LOC 0245Z 244DEG 23KT 4828 9534
$$
MNC007-077-230315-
/O.CON.KFGF.SV.W.0148.000000T0000Z-170923T0315Z/
Beltrami MN-Lake of the Woods MN-
946 PM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS
COUNTIES...
At 945 PM CDT, a severe thunderstorm was located over Fourtown, or 40
miles east of Thief River Falls, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Oaks Corner around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4819 9540 4833 9549 4866 9502 4839 9476
TIME...MOT...LOC 0245Z 244DEG 23KT 4828 9534
HAIL...1.25IN
WIND...<50MPH
$$
Speicher695
WWUS53 KFGF 230308
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1008 PM CDT FRI SEP 22 2017
MNC007-077-230318-
/O.EXP.KFGF.SV.W.0148.000000T0000Z-170923T0315Z/
Beltrami MN-Lake of the Woods MN-
1008 PM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELTRAMI AND
SOUTHWESTERN LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4819 9540 4833 9549 4866 9502 4839 9476
TIME...MOT...LOC 0308Z 270DEG 28KT 4835 9512
$$
SpeicherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:08 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 22, 7:08 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 708 PM CDT Fri Sep 22 2017 .UPDATE... Issued at 703 PM CDT Fri Sep 22 2017 Frontal boundary remains in place from Baudettte to east of Crookston then to just west of Ada to just west of Fargo to near Lisbon. It is creeping east. Low pressure along it just west of Fargo if looking at the wind field. Low pressure will move along boundary toward Thief River Falls/Fosston area 03z period. Airmass in warm sector with temps 85-90 does have some capping issues, but of greater importance is seen on water vapor as quite dry air aloft is spreading over the warm sector as well as near the surface low itself. Have had a few cells/towers try to get going, but they were squashed near the boundary NE of Fargo. So far activity is NW of the front in the DVL basin into Manitoba. Still wait and see if something can get going in NW MN, and chat with SPC indicates they are still hanging on to some severe risk. && .SHORT TERM...(This evening through Saturday) Issued at 115 PM CDT Fri Sep 22 2017 Primary concern will be severe potential this afternoon and into this evening along and ahead of warm frontal boundary. Said boundary currently from surface low vcnty ABR northeastward to FAR and BJI. CAM guidance all in good agreement in keeping warm sector dry with capping and best potential along and ahead of warm front over northern MN. Guidance also in good agreement with convective initiation occurring around 00z lifting northward through the evening. Tough to buck CAM guidance being in such good agreement so adjusted pops/timing accordingly. Certainly enough instability/cape and shear for severe storms although most likely will be elevated. If storms can become surface based will have to watch tor potential with warm front in place. Elsewhere spotty showers and isolated T continue to organize over the DVL basin into the northern valley on cold side of boundary. Uncertainty remains on how far south this convection will get so stuck with chance pops. Appears strongest storms should lift ne out of the fa by midnight. A fairly distinct thermal contrast will continue across the fa with low 40s over the nw to low 60s over the se. Boundary moves little Saturday with best rain chances vcnty boundary over the far east into the se corner of ND. With cooler airmass in place, instability weak so strong storms not anticipated. Temperatures will range from the mid 50s to mid 60s vcnty boundary. .LONG TERM...(Saturday night through Friday) Issued at 115 PM CDT Fri Sep 22 2017 Region will remain in sw flow aloft with next stronger wave lifting northeast Saturday night. this will bring more widespread rain back into a good chuck of the forecast area into Sunday. Finally looks like system will begin pulling east of the region Sunday night. Most guidance is in agreement of pushing the majority of ongoing rain early Monday east deeper into Minnesota along with the cold front. This is due to the upper level trough shifting east with a surface high pressure building into the region from the west. With the axis of the upper trough east of the area by Tuesday, upper level flow turns more northwesterly. The GFS propagates a shortwave trough and an associated cold front through the region Wednesday sparking a few convective showers, although this scenario is not in good agreement with other models. Towards Thursday into Friday, another upper level disturbance and surface low pressure dips into the Upper Midwest/western Great Lakes region from Canada providing rain chances. Questions do remain on how close this disturbance will move towards the region dictating how great our rain chances will be. Temperatures will remain cool Monday with a more mild trend towards midweek with highs generally in the 60s and lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 703 PM CDT Fri Sep 22 2017 Winds turned more northwest at GFK and increasing speeds and this will continue into Saturday with north-northwest wind 15 to 25 kts. Fargo will see the SSE turn southwest and then northwest by 03z. DVL in north-northwest wind into Saturday 15-20kts. TVF NNE turning NNW and Bemidji area turning more NW but not til late tonight. Issue is ceilings overnight as MVFR cigs should spread over most areas tonight into Saturday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...Voelker LONG TERM...CJ/BP/Voelker AVIATION...Riddle
Hazardous weather outlook, Sep 22, 4:27 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 427 AM CDT Fri Sep 22 2017 NDZ006-007-014-015-024-026-028-029-038-049-052-054-230930- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh County- 427 AM CDT Fri Sep 22 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers today will intensify to a few thunderstorms later this afternoon and evening. The main threat will be lightning and pea sized hail, although an isolated storms producing hail up to 1 inch is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. MNZ001-004>009-013>017-NDZ008-016-027-230930- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Pembina-Eastern Walsh County- Grand Forks- 427 AM CDT Fri Sep 22 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers will intensify into thunderstorms this afternoon and evening across far northeastern North Dakota and northwestern Minnesota. Some of the storms could become severe, with hail up to a inch and a half in diameter, along with 60 mph winds. The tornado threat is unlikely at this point. Storms will move off to the east after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some showers and thunderstorms will be possible into Saturday, although best chances for strong to severe activity will remain to the south of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-022>024-027>032-040-NDZ030-039-053-230930- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Traill-Cass-Richland- 427 AM CDT Fri Sep 22 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Storms moving through west central Minnesota this morning will bring a threat for hail up to an inch along with heavy downpours. After these storms move east, there should be a break in storm activity. At this point it seems that warm temperatures aloft will keep severe storms from developing during the afternoon, although there could be some isolated storms producing 1 inch hail and 60 mph wind gusts later on during the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible again on Saturday, with lightning and pea sized hail the primary threats as best chances for severe activity will remain south and east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. jr
In the hours before
Special weather statement, Sep 22, 8:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
816 PM CDT FRI SEP 22 2017
MNZ006-008-009-013-230215-
East Marshall MN-North Beltrami MN-Pennington MN-
Lake Of The Woods MN-
816 PM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI...SOUTHWESTERN LAKE OF THE WOODS AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 915 PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Espelie, or 27 miles east of Thief River Falls,
moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Grygla, Thorhult, Carmel, Malcolm, Espelie, Fourtown and Gates
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4802 9555 4813 9580 4854 9540 4854 9534
4860 9534 4861 9533 4842 9490
TIME...MOT...LOC 0116Z 218DEG 24KT 4814 9559
SpeicherSpecial weather statement, Sep 22, 8:18 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 818 PM CDT FRI SEP 22 2017 MNZ005-008-009-013-230215- East Marshall MN-North Beltrami MN-Pennington MN-Roseau MN- 818 PM CDT FRI SEP 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN ROSEAU...NORTHWESTERN BELTRAMI AND WESTERN PENNINGTON COUNTIES UNTIL 915 PM CDT... At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near Thief River Falls, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Thief River Falls, Middle River, St. Hilaire, Holt, Strathcona, Gatzke and Rosewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4841 9550 4798 9624 4811 9643 4869 9614 TIME...MOT...LOC 0117Z 225DEG 29KT 4810 9626 Speicher
Special weather statement, Sep 22, 8:25 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
825 PM CDT FRI SEP 22 2017
MNZ001-007-008-013-014-NDZ027-030-230200-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-Traill ND-Grand Forks ND-
825 PM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...WESTERN
RED LAKE...WESTERN POLK...WESTERN PENNINGTON...SOUTHEASTERN GRAND
FORKS AND NORTHEASTERN TRAILL COUNTIES UNTIL 900 PM CDT...
At 823 PM CDT, Doppler radar was tracking an outflow boundary from
strong thunderstorms along a line extending from 7 miles northwest
of Grand Forks to Merrifield to near Reynolds. Movement was
northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Warren, Red Lake Falls,
Thompson and Fisher.
LAT...LON 4809 9622 4779 9612 4776 9627 4776 9635
4774 9635 4757 9712 4780 9721 4800 9733
4836 9639
TIME...MOT...LOC 0123Z 246DEG 31KT 4797 9720 4784 9712 4767 9706
SpeicherSpecial weather statement, Sep 22, 9:01 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT FRI SEP 22 2017
MNZ005-006-230230-
Roseau MN-Lake Of The Woods MN-
901 PM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND WEST CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Lake State Park, or 19 miles southeast of Roseau, moving
northeast at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Swift around 920 PM CDT.
Warroad around 925 PM CDT.
Springsteel Island, Arnesen and Longworth around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4897 9504 4854 9538 4854 9547 4862 9568
4900 9546 4900 9516 4902 9515
TIME...MOT...LOC 0200Z 203DEG 38KT 4867 9543
SpeicherThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:16 PM CDT | Special Weather Statement | FGF | Beltrami | 59 min |
| Sep 22, 8:18 PM CDT | Special Weather Statement | FGF | Marshall | 57 min |
| Sep 22, 8:25 PM CDT | Special Weather Statement | FGF | Polk | 35 min |
| Sep 22, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall | 62 min |
| Sep 22, 9:01 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 29 min |
| Sep 22, 9:49 PM CDT | Special Weather Statement | FGF | Lake of the Woods, Roseau | 56 min |
| Sep 22, 10:49 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.